Curvatures and tolerances in the Euclidean motion group. (English) Zbl 1075.53007

The authors investigate by their “tolerance zones” imprecisely defined geometric objects where toleranced input data provide toleranced output data. A determining role play the tolerance zones for the \(d(d+ 1)\)-dimensional linear space \(SA_d\) of all affine mappings \(x\mapsto Gx+ g\) of \(\mathbb R^d\), given by the metric of the scalar product \(\langle(G, g), (H, h)\rangle:= \int_{\mathbb R^d}\langle Gx+ g,Hx +h\rangle d\mu(x)\), where \(\mu\) is a finite positive Borel measure. Thus, for example, a ball \(\Gamma(\gamma)\) in \(SA_d\) of radius \(r\) as tolerance zone of its centre \(\gamma\) provides for sufficiently small \(r\) the interior of a hyperboloid of revolution as the tolerance zone of a line in \(\mathbb R_d\), i.e., its orbit under \(\Gamma(\gamma)\). – The main part of the paper deals with tolerance zones \(\Gamma(\gamma)\cap SE_d(\gamma\in SE_d)\) of the Euclidean motion group \(SE_d\cap SA_d\). In order to circumvent computational difficulties the authors replace here the Euclidean tolerance zones by the linearized zones \(\Gamma(\gamma)\cap T_\gamma SE_d\) where \(T_\gamma SE_d\) is the tangent space of \(SE_d\) at \(\gamma\). They compute an upper bound for the linearization error, made in this process, which requires an investigation of the curvature of curves covering \(SE_d\).


53A07 Higher-dimensional and -codimensional surfaces in Euclidean and related \(n\)-spaces
65G40 General methods in interval analysis
Full Text: DOI


[1] C. Hoffmann and P. J. Vermeer. Geometric constraint solving in R2 and R3. In D. Z. Du and F. Huang, editors, Computing in Euclidean Geometry, pages 266–298. World Scientific, Singapore, 1995.
[2] A. A. G. Requicha. Towards a theory of geometric tolerancing. Internat. J. Robotics Res., 2:45–60,1983. · doi:10.1177/027836498300200403
[3] H. Pottmann, B. Odehnal, M. Petemell, J. Wallner, and R. Ait Haddou. On optimal tolerancing in Computer-Aided Design. In R. Martin and W. Wang, editors, Geometric Modeling and Processing 2000, pages 347–363. IEEE Computer Society, Los Alamitos, Calif., 2000.
[4] J. Wallner, R. Krasauskas, and H. Pottmann. Error propagation in geometric constructions. Comput. Aided Geom. Design, 32:631–641,2000. · doi:10.1016/S0010-4485(00)00053-1
[5] J. Wallner and H.-P. Schröcker. Tolerances in geometric constraint problems. Technical Report 118, Geometry Preprint Series, TU Wien, 2004.
[6] R. T. Farouki, H. P. Moon, and B. Ravani. Algorithms for Minkowski products and implicitly-defined complex sets. Adv. Comput. Math., 13:199–229, 2000. · Zbl 0948.65016 · doi:10.1023/A:1018910412112
[7] R. T. Farouki, H. P. Moon, and B. Ravani. Minkowski geometric algebra of complex sets. Geom. Dedicata, 85:283–315, 2001. · Zbl 0987.51012 · doi:10.1023/A:1010318011860
[8] R. T. Farouki and H. Pottmann. Exact Minkowski products of N complex disks. Reliab. Comput./Nadezhn. Vychisl., 8:43–66, 2002. · Zbl 1028.65048 · doi:10.1023/A:1014737602641
[9] S.-M. Hu and J. Wallner. Error propagation through geometric transformations. Technical Report 102, Institut für Geometrie, TU Wien, 2003.
[10] W. Rath. Eine affine kinematische Abbildung I. Rad Jugoslav. Akad. Znan. Umjet., 435:111–122,1988. · Zbl 0674.53007
[11] W. Rath and H. Pottmann. Eine affine kinematische Abbildung II. Rad Jugoslav. Akad. Znan. Umjet., 435:123–138,1988. · Zbl 0674.53008
[12] W. Rath. Matrix groups and kinematics in projective spaces. Abh. Math. Sem. Univ. Hamburg, 63:177–196, 1993. · Zbl 0791.53014 · doi:10.1007/BF02941341
[13] C. Belta and V. Kumar. A SVD-based projection method for interpolation on SE(3). IEEE Trans. Robotics and Automation, 18(3):334–345,2002. · doi:10.1109/TRA.2002.1019463
[14] N. Higham. Matrix nearness problems and applications. In M. J. C. Cover and S. Barnett, editors, Applications of Matrix Theory, pages 1–27. Oxford University Press, 1989. · Zbl 0681.65029
[15] J. Wallner. L2 approximation by Euclidean motions. Technical Report 93, Institut für Geometrie, TU Wien, 2002.
[16] H. Pottmann and J. Wallner. Computational Line Geometry. Springer, 2001. · Zbl 1006.51015
[17] M. P. do Carmo. Riemannian Geometry. Birkäuser, Boston, Basel, Berlin, 2nd edition, 1992. · Zbl 0752.53001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.